Hypophosphataemia following iron infusion: a narrative review of an increasingly recognised complication.
Brenda Ta, Stephanie Baddock, Jane Ludington et al.
✦ AI-curated · Sources linked
Case in brief
This narrative review discusses five cases of hypophosphataemia following intravenous iron infusion, a complication increasingly recognized in clinical practice. Patients presented with a range of symptoms from mild biochemical changes to severe manifestations such as muscle weakness and arrhythmias. Management strategies were proposed, emphasizing early recognition and prevention in high-risk groups, with some cases requiring hospitalization for intravenous phosphate replacement.
Diagnostic / clinical pearl
Clinicians should be aware that hypophosphataemia can occur following intravenous iron infusion, with symptoms ranging from mild to severe, necessitating careful monitoring in vulnerable populations.
Why it matters
Understanding the risk of hypophosphataemia in patients receiving iron infusions is crucial for improving patient safety and outcomes, particularly in those with pre-existing vulnerabilities.